Alabama, 2012

Tornadoes in Alabama, August 30, 2012

August 30, 2012 · NWS TAE · 2 events in 2 counties and zones

The outer remnants of Hurricane Isaac spawned an EF1 tornado in Geneva county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The outer remnants of Hurricane Isaac spawned an EF1 tornado in Geneva county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 29, 6:30 PM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 6:30 PM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT Wed Aug 29 2012

.DISCUSSION...
Very active day with convection as the deep southerly flow
continues to transport abundant tropical moisture into the region.
Most of the activity has since lifted into SE AL and southern GA.
Some of the storms in the panhandle and SE AL showed signs of
rotation as they crossed as east to west oriented boundary with
winds backing from south to southeast. We issued a few tornado
warnings and did receive reports of a couple of funnel clouds. We do
expect scattered convection to redevelop overnight similar to last
night so will keep relatively high PoPs in place.

Tides are still running 1 to 2 feet above normal along our coastline
and the next high tide cycle will be occurring shortly. Thus, we
will keep the coastal flood advisory going. The advisory is set to
expire at midnight but may need to be extended overnight if trend
continues.

.MARINE...
High seas are likely to continue over most of the marine area
through Thursday night. Winds are expected to fall below advisory
levels early Thursday. A return to more typical late summertime
levels is likely for this weekend.

&&

.AVIATION...
Terminals will continue to feel the presence of Isaac through the
rest of tonight and into tomorrow. While there will be intermittent
periods of dry conditions expecting all terminals to see periods of
gusty winds, reduced vis,lowered ceilings, and brief but heavy
downpours due to rapidly moving rainbands that will move through the
area. Our western terminals(DHN,ECP,TLH) should expect greater storm
coverage tomorrow afternoon, while the eastern terminals will see
scattered coverage.

&&

.PREVIOUS DISCUSSION...
341 PM EDT Wed Aug 29 2012

.SHORT TERM [Thursday through Saturday]...
Ample deep layer moisture will persist through Thursday. The
airmass is likely to be so moist and unstable that only slight
perturbations will trigger showers. We expect there will be
plenty of such triggers, and our PoP for Thursday remains well
above average (50-70% range). As long as no training of cells
occurs, flooding is unlikely. However, this is difficult to
forecast so we will just have to monitor the radar/satellite
trends closely. Significant drying is likely Friday and Saturday
as a deep layer high pressure ridge builds quickly across FL from
the west Atlantic. We expect to see a reduction in rain chances
from east to west Friday and Saturday. By Saturday the PoP will be
down to 30% for the whole forecast area. High temperatures will
return to the lower 90s Friday and Saturday as the cloud cover and
rain diminishes.

.LONG TERM [Saturday Night through Monday]...
Our break in our fairly persistent wet pattern (which has
dominated the Tri-State area this summer) may not last very long,
as the Upper Level Ridge could move fairly quickly off to our
west, allowing the remnants of Isaac to possibly head back towards
the Southeast and re- establish the omnipresent Upper Level Trof
over the SE U.S. by early next week. This could mean yet another
period of above normal PoPs and rainfall after this weekend
through early next week.

&&

.FIRE WEATHER...
Wet flag conditions look on track so far today with a high coverage
of tropical rain showers likely to produce at least 0.10" of rain
in most areas. Thus, fuel moisture levels are likely to remain
high, and minimum afternoon relative humidity should remain well
above critical thresholds for the foreseeable future.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  88  72  92  72 /  50  70  30  30  20
Panama City   78  86  77  89  76 /  70  70  40  30  20
Dothan        74  87  72  90  73 /  50  70  40  40  20
Albany        74  88  73  92  73 /  40  70  30  40  20
Valdosta      74  90  72  92  72 /  40  60  20  30  20
Cross City    74  90  72  92  71 /  40  40  20  30  20
Apalachicola  80  87  78  87  76 /  60  70  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...COASTAL Flood Advisory until Midnight EDT /11 PM CDT/ tonight
     for Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-South
     Walton.

     High Surf Advisory until 8 PM EDT /7 PM CDT/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

GM...Small Craft Advisory until 5 AM EDT Friday for Coastal waters
     From Ochlockonee River to Apalachicola FL out to 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

DISCUSSION...Barry
LONG TERM...Gould
NEAR TERM/FIRE WX...Lamers
AVIATION...Walsh/DVD
SHORT TERM...Fournier
Hazardous weather outlook, Aug 29, 8:37 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 PM EDT WED AUG 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-301100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1037 PM EDT WED AUG 29 2012 /937 PM CDT WED AUG 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SEVERAL HAZARDS REMAIN IN EFFECT IN THE WAKE OF ISAAC.

* REFER TO OUR COASTAL HAZARD MESSAGE (CFW) FOR HAZARDS NEAR THE COAST.

* REFER TO OUR MARINE WEATHER MESSAGE (MWW) FOR HAZARDS ACROSS OUR
  GULF OF MEXICO WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ALTHOUGH WE MAY STILL BE FEELING SOME MINIMAL EFFECTS FROM
ISAAC...THE THREAT FOR FLOODING AND TORNADOES WILL BE SLIGHTLY
LOWER ON THURSDAY. THEREAFTER...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE URGED
TO RELAY ANY REPORTS OF FLOODING OR TORNADOES TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENTS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY/HARRIGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Geneva

When
August 30, 1:44 AM CST to 1:45 AM CST
Where
Geneva County, 2.07 mi N of Lowery to 2.49 mi N of Lowery
Rating
EF1
Path length
0.41 mi
Path width
35 yd
Continued into
Coffee, Al (TAE)
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.190, -86.140

The Geneva county emergency manager confirmed that an EF1 tornado touched down around the Highway 52 and County Road 20 area. Several large trees were blown down, and the roof was blown off a mobile home along with damage to sheds and a barn near County Road 5 and Bear Branch Road. This tornado continued into far southwest Coffee county before lifting. Monetary damage was estimated.

Tornado, Coffee

When
August 30, 1:45 AM CST to 1:48 AM CST
Where
Coffee County, 2.02 mi ESE of Kinston to 2.21 mi SSE of Rhoades
Rating
EF0
Path length
2.56 mi
Path width
35 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.196, -86.140

The Coffee county emergency manager reported minor damage to structures in far southwest Coffee county. This was the result of a weak tornado moving out of northwest Geneva county. The Coffee county portion of this tornado was rated EF0. Monetary damage was estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396962, 396963.